Withdrawal Syndrome refers to the characteristic signs and symptoms that appear when a drug that causes a physical dependency is regularly used for a long time and then suddenly discontinued or decreased in dosage.
The sustained use of many kinds of drugs causes reversible adaptations within the body that tend to lessen the drug 's original effects over time, a phenomenon known as drug tolerance. To have these adaptations to a drug is to have a physical dependency on it, for when the drug is suddenly discontinued or decreased, the adaptations do not immediately disappear. Unopposed by the drug, the adaptations appear as withdrawal signs and symptoms that are generally the opposite of the drug's direct effects. Depending primarily on the drug's elimination half-life, withdrawal symptoms can appear within a few hours to several days after discontinuation.
The withdrawal symptoms associated with many recreational drugs are well-known. However, many drugs that do not generally cause euphoria, and are therefore not generally abused or thought of as addictive, also induce physical dependence with associated withdrawal. Examples include beta-blockers, corticosteroids such as cortisone, many anticonvulsants and most antidepressants. Nevertheless, sudden withdrawal from these medications can be harmful or even fatal; this is why many prescription labels explicitly warn the patient not to discontinue the drug without doctor approval.
Withdrawal from drugs of abuse
Central to the role of nearly all drugs that are commonly abused to produce euphoria is the nucleus accumbens, the brain's "pleasure center". Neurons in the nucleus accumbens use the neurotransmitter dopamine, so while specific mechanisms vary, nearly every drug of abuse either stimulates dopamine release or enhances its activity, directly or indirectly. Sustained use of the drug results in less and less stimulation of the nucleus accumbens until eventually it produces no euphoria at all. Discontinuation of the drug then produces a withdrawal syndrome characterized by dysphoria — the opposite of euphoria — as nucleus accumbens activity declines below normal levels.
Withdrawal symptoms can vary significantly among individuals, but there are some commonalities. Subnormal activity in the nucleus accumbens is often characterized by depression, anxiety and craving, and if extreme can help drive the individual to continue the drug despite significant harm — the definition of addiction — or even to suicide.
However, addiction is to be carefully distinguished from physical dependence. Addiction is a psychological compulsion to use a drug despite harm that often persists long after all physical withdrawal symptoms have abated. On the other hand, the mere presence of even profound physical dependence does not necessarily denote addiction, e.g., in a patient using large doses of opioids to control chronic pain under medical supervision.
As the symptoms vary, some people are, for example, able to quit smoking "cold turkey" (i.e., immediately, without any tapering off) while others may never find success despite repeated efforts. However, the length and the degree of an addiction can be indicative of the severity of withdrawal.
Withdrawal is a more serious medical issue for some substances than for others. While nicotine withdrawal, for instance, is usually managed without medical intervention, attempting to give up a benzodiazepine or alcohol dependency can result in seizures and worse if not carried out properly. An instantaneous full stop to a long, constant alcohol use can lead to delirium tremens, which may be fatal.
An interesting side-note is that while physical dependence (and withdrawal on discontinuation) is virtually inevitable with the sustained use of certain classes of drugs , notably the opioids, psychological addiction is much less common. Most chronic pain patients, as mentioned earlier, are one example. There are also documented cases of soldiers who used heroin recreationally in Vietnam during the war, but who gave it up when they returned home (see Rat Park for experiments on rats showing the same results). It is thought that the severity or otherwise of withdrawal is related to the person's preconceptions about withdrawal. In other words, people can prepare to withdraw by developing a rational set of beliefs about what they are likely to experience. Self-help materials are available for this purpose.
Withdrawal from prescription medicine
As mentioned earlier, many drugs should not be stopped abruptly. Without the advice and supervision of a physician, especially if the medication induces dependence and the condition they are being used to treat is potentially dangerous and likely to return once medication is stopped, such as diabetes, asthma, heart conditions and many brain-affecting ones - epilepsy, hypertension, schizophrenia and psychosis, for example. To be safe, consult a doctor before discontinuing any prescription medication, unless otherwise directed, or the medication is taken only occasionally as needed.
An unsupervised acute withdrawal from the use of an antidepressant can deepen the feel of depression significantly (see "rebound" below), and some specific antidepressants can cause a unique set of other symptoms as well when stopped abruptly. A combination of these factors has been reported by many patients to be quite horrible to endure.
The drugs Effexor (venlafaxine) and Paxil (paroxetine), both of which have relatively short half-lives in the body, are the most likely of the antidepressants to cause withdrawals. Prozac (fluoxetine), on the other hand, is the least likely of SSRI and SNRI antidepressants to cause any withdrawal symptoms, due to its exceptionally long half-life.
Many substances can cause rebound effects (significant return of the original symptom in absence of the original cause) when discontinued, regardless of their tendency to cause other withdrawal symptoms. Rebound depression is common among users of any antidepressant who stop the drug abruptly, whose states are sometimes worse than the original before taking medication. This is somewhat similar (though generally less intense and more drawn out) than the 'crash' users of Ecstacy, amphetamines, and other stimulants experience. Occasionally light users of opiates that would otherwise not experience much in the way of withdrawals will notice some rebound depression as well.
Extended use of drugs that increase the amount of serotonin or other neurotransmitters in the brain can cause some receptors to 'turn off' temporarily or become desensitized, so, when the amount of the neurotransmitter available in the synapse returns to an otherwise normal state, there are fewer receptors to attach to, causing feelings of depression until the brain re-adjusts.
Other drugs that commonly cause rebound are:
· Nasal decongestants, such as Afrin (oxymetazoline) and Otrivin (xylometazoline), which can cause rebound congestion if used for more than a few days
· Many analgesics including Advil, Motrin (ibuprofen), Aspirin (aspirin), Tylenol (acetaminophen or paracetamol), and some prescription but non-narcotic painkillers, which can cause rebound headaches when taken for extended periods of time.
With these drugs , the only way to relieve the rebound symptoms is to stop the medication causing them and weather the symptoms for a few days; if the original cause for the symptoms is no longer present, the rebound effects will go away on their own.